Flood, Tuscola
- When
- March 11, 6:00 AM EST to March 12, 6:00 AM EST
- Where
- Tuscola County, Vassar
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.367, -83.583
With river levels already running high, heavy rain on the night of the 10th led to flooding along the Cass River in Vassar. The Tuscola County Emergency Manager reported six streets closed on the 11th due to flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
With river levels already running high, heavy rain on the night of the 10th led to flooding along the Cass River in Vassar. The Tuscola County Emergency Manager reported six streets closed on the 11th due to flooding. The Riverfront park in Vassar was also completely flooded. Property damage was very minimal and roughly estimated at $5K.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 11, 3:41 AM EST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 AM EST SAT MAR 11 2006 .SHORT TERM...TODAY AND TONIGHT THE NEXT IN A SERIES OF SHORTWAVES TO LIFT IN THE AREA IN SOUTHWEST UPPER FLOW REGIME IN ADVANCE OF THE LARGE WESTERN UPPER TROF WILL BRING A RETURN OF SHOWERS AND EMBEDDED THUNDERSTORMS LATE TODAY AND ESPECIALLY TONIGHT. THERE ARE ACTUALLY SEVERAL SHORTWAVES THAT WILL AFFECT THE AREA IN THE NEXT 24 HOURS. THE FIRST...AND WEAKER ONE...WILL TRACK FROM AROUND MISSOURI INTO THE NORTHERN OHIO VALLEY LATE THIS AFTERNOON AND EARLY THIS EVENING...BRINGING THE FIRST CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. THE BEST COVERAGE WILL LIKELY REMAIN SOUTH OF THE AREA WITH THIS WAVE. WILL ADJUST THE TIMING OF PRECIPITATION WITH THIS FEATURE SLIGHTLY...FOCUSING ON THE 21Z-03Z TIME FRAME. THE STRONGER SHORTWAVE WILL TRACK OUT OF THE SOUTHERN/CENTRAL HIGH PLAINS INTO THE NORTHERN/CENTRAL GREAT LAKES TONIGHT...BRINGING A LARGER AREA OF RAIN AND A BETTER CHANCE OF EMBEDDED THUNDERSTORMS GENERALLY AFTER MIDNIGHT. MOISTURE/INSTABILITY WILL BE BETTER WITH THIS SYSTEM...AS WELL AS THE OVERALL DYNAMICS/FORCING. WILL UP THE CHANCE OF RAIN TO 80-90% FROM M 59 SOUTH...WITH 60-70% TO THE NORTH. AT THIS TIME...WILL NOT ISSUE ANOTHER FLOOD WATCH AS THE HEAVIEST RAIN IS FORECAST ACROSS THE SOUTHERN 1/2 OF THE CWA...BY AND LARGE. THESE AREAS ARE NOT HAVING ANY PROBLEMS FROM RECENT RAINS AND DID NOT HAVE ANY SNOW MELT TO ENHANCE RUNOFF. IF TRENDS TODAY SUGGEST A SHIFT TO THE NORTH...THIS MAY NEED TO BE RE-EVALUATED AS RIVERS ARE RUNNING HIGH ACROSS THE NORTHERN CWA...W/ THE CASS RIVER ABOVE FLOOD STAGE AT FRANKENMUTH EARLY THIS MORNING. DID NOT PLAY WITH TEMPERATURES MUCH TODAY OR TONIGHT AS THEY LOOKED FINE. GENERALLY EXPECT MILD CONDITIONS AS SOUTHWEST UPPER FLOW FAVORS A CONTINUED INFLUX OF MILD/MOIST AIR INTO THE REGION. HIGHS WILL LARGELY REACH INTO THE 50S TODAY AS SOUTHEAST FLOW INCREASES AND VEERS TO THE SOUTH. THIS MILD SOUTHERLY FLOW WILL SWING TO THE WEST WITH THE PASSAGE OF THE MAIN SHORTWAVE OVERNIGHT...BUT MILD AIR WILL REMAIN IN PLACE...WITH LOWS HOLDING INTO THE 40S IN ALL AREAS EXCEPT PERHAPS THE THUMB...CLOSER TO THE ICE/COLD WATER OF HURON. && .LONG TERM... AFTER A NUMBER OF SHORTWAVES EJECTING OUT OF THE WESTERN TROUGH...A STRONGER SYSTEM OUT OVER THE NORTH PACIFIC WILL HELP TO PROPEL THE MAIN TROUGH EASTWARD ACROSS THE CONUS. WHILE THE NAM HAS TRENDED STRONGER/FARTHER NORTHWEST WITH THE SURFACE WAVE...IT CONTINUES TO BE THE FAR OUTLIER. MORE CONSISTENT GFS/ECMWF TAKE THE SURFACE LOW THROUGH LOWER MICHIGAN ON MONDAY...AND HAVE GOOD SUPPORT FROM THE CANADIAN/UKMET. THE STRONGER/MORE WRAPPED UP SOLUTION ALSO WOULD BE PREFERRED FROM A CONCEPTUAL STANDPOINT GIVEN THE UPPER JET SUPPORT ASSOCIATED WITH THE LONGWAVE TROUGH LIFTING OUT OF THE WEST. THEREFORE WILL CONTINUE TO LEAN TOWARD THE GFS SOLUTION. SURFACE RIDGE QUICKLY BUILDS ACROSS THE CWA ON SUNDAY...WITH FORECAST SOUNDINGS/TIME SECTIONS CONTINUING TO SHOW RAPID DRYING BEHIND THE OVERNIGHT FRONT. WITH THE BOUNDARY JUST THROUGH THE CWA...WILL KEEP SUNDAY DRY. IF IT WERE SLOWER TO CLEAR THROUGH WE WOULD NEED TO CARRY A CHANCE INTO THE MORNING...HOWEVER GIVEN THE DEEPENING/ACCELERATING TREND AS THE PARENT LOW MOVES ACROSS NORTHERN ONTARIO INTO QUEBEC...WOULD EXPECT THE FRONT TO KEEP ITS MOMENTUM AND CLEAR PRECIP THROUGH THE CWA BY SUNDAY MORNING. NOT ALL THAT MUCH COLD ADVECTION FOLLOWING THE COLD FRONT...AS THE NEXT SYSTEM IS QUICK ON ITS HEELS. WITH THE LINGERING RELATIVELY WARMER AIRMASS AND GOOD INSOLATION WITH CLEARING SKIES IN THE DRYING/SUBSIDENCE DURING THE DAY...WILL KEEP HIGHS WARMER THAN TODAY...GENERALLY IN THE LOW 60S EXCEPT ACROSS THE THUMB WITH A WEAK FLOW OFF LAKE HURON. MAIN SHORTWAVE ENERGY WILL LIFT INTO THE WESTERN GREAT LAKES SUNDAY NIGHT...WITH THE SURFACE LOW TRACKING TO LAKE MICHIGAN BY 12Z MONDAY. GIVEN THE DRY AIRMASS IN PLACE ACROSS SOUTHEAST MICHIGAN... IT WILL TAKE A WHILE TO SATURATE THE COLUMN. GFS SOUNDINGS/TIME SECTIONS ACTUALLY SHOW A RATHER BRIEF PERIOD OF DEEP MOISTURE...FOR A FEW HOURS BETWEEN 06Z-12Z ACROSS SOUTHEAST MICHIGAN. HOWEVER WE STILL COULD SEE ANOTHER GOOD HALF INCH OF PRECIP. ELEVATED WARM FRONT LIFTS THROUGH THE CWA BY 06Z. GOOD ISENTROPIC LIFT ACROSS THE AREA...AS WELL AS STRONG MOISTURE CONVERGENCE/TRANSPORT WITH DEEP THETA-E ADVECTION. OUR BEST SHOT FOR PRECIP LOOKS TO BE WITH OVERRUNNING LIFT AHEAD OF THE LOW. GFS HAS BEEN PRETTY CONSISTENT NOT ONLY TAKING THE LOW THROUGH CENTRAL LOWER...BUT ALSO WITH A PRETTY SIGNIFICANT DRY SLOT WORKING IN BY MONDAY. SURFACE-BASED CONVECTION TO THE SOUTHEAST AND DEFORMATION LIFT TO THE NORTH...WITH 1000-500MB RH DROPPING BELOW 50 PERCENT ACROSS THE CWA. WILL INCREASE POPS/QPF FOR SUNDAY NIGHT...BUT ACTUALLY LOWER THEM BOTH A BIT ON MONDAY. WILL KEEP SKIES MOSTLY CLOUDY...BUT IF THE GFS SOUNDINGS PAN OUT WE COULD SEE A GOOD PERIOD OF SUN. WHILE BEING RELATIVELY CONSISTENT...THE GFS HAS TRENDED FASTER TAKING THE LOW THROUGH THE CWA. THIS SEEMS REASONABLE GIVEN THE DEEPER SOLUTION...AND THE RELATIVELY OPEN UPPER WAVE SHOULD KEEP IT FROM GETTING TOO WRAPPED UP. GIVEN THE FASTER TREND WITH A LOW TRACK JUST NORTH OF THE CWA...TRIMMED TEMPERATURES BACK ACROSS THE SAGINAW VALLEY. KEEP THE SOUTHEAST IN THE LOW 60S ON MONDAY GIVEN A LONGER PERIOD IN THE WARM SECTOR AND POTENTIAL FOR SOME BETTER INSOLATION. IN ADDITION WITH THE FASTER TREND...BROUGHT IN A FASTER CHANGE OVER TO SNOW BEHIND THE SYSTEM. RELATIVELY ZONAL PATTERN SETS UP FOR THROUGH THE REST OF THE EXTENDED...WITH TEMPERATURES REMAINING JUST BELOW NORMAL. A PIECE OF ENERGY WILL BREAK OFF OF THE SYSTEM OVER THE EASTERN PACIFIC THAT HELPED TO KICK OUT THE WESTERN TROUGH...AND PERHAPS WILL PHASE WITH SOME NORTHERN STREAM ENERGY BY MID WEEK. WHILE THERE REMAINS A FAIR AMOUNT OF UNCERTAINTY AS TO HOW THIS SYSTEM WILL EVOLVE...THERE IS DECENT AGREEMENT AMONG THE EXTENDED MODELS AT LEAST FOR THIS RUN. GFS/LOCAL WRF-HEMI ARE SIMILAR AND SOMEWHAT FASTER THAN THE ECMWF/CANADIAN...BUT ALL SHOW THE SYSTEM TRACKING JUST SOUTH OF THE STATE THROUGH THE OHIO VALLEY. GIVEN THIS AGREEMENT...WILL ADD A CHANCE OF SNOW ON THURSDAY..WHICH IS SOMEWHAT OF A MEDIAN TIMING. && .AVIATION...ISSUED 1205 AM EST SAT MAR 11 2006 SURFACE RIDGE AND SHORT WAVE RIDGE ALOFT MOVING EAST OF THE REGION AND INCREASING MID LEVEL CLOUDS SURGING NORTHEAST OUT OF THE OHIO VALLEY WILL LIMIT FOG POTENTIAL OVERNIGHT. AT THIS TIME ANTICIPATE AREAS MVFR VSBYS 06-12Z....MAINLY NORTH OF DTW WERE MID LEVEL CLOUDS WILL BE A LITTLE SLOWER TO ADVANCE NORTHWARD. SURFACE BASED INVERSION SHOULD ERODE QUICKLY AFTER 12Z...WITH VFR CONDITIONS EXPECTED. MID LEVEL CLOUDS TO OVER SPREAD THE ENTIRE AREA 12-18Z AS WARM AIR/THETA-E ADVECTION INCREASES AHEAD OF NEXT LOW PRESSURE SYSTEM. BEST LIFT AND SATURATION OF BOUNDARY LAYER HOLDING OFF UNTIL AFTER 21Z...SO WILL NOT INCLUDE MENTION OF PCPN IN TAFS BEFORE 00Z...BUT SCATTERED SHOWERS AND ELEVATED CONVECTION STILL POSSIBLE 21-00Z. ANTICIPATE RETURN TO MVFR CIGS/VSBYS 00-06Z. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DG LONG TERM....BRAVENDER AVIATION.....GSS YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 505 AM EST SAT MAR 11 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-121030- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST.CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 505 AM EST SAT MAR 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS THE POSSIBILITY OF ISOLATED THUNDERSTORMS THIS AFTERNOON GENERALLY ALONG AND SOUTHWEST OF INTERSTATE 75 AS AN UPPER LEVEL DISTURBANCE BRUSHES THE AREA. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONGER DISTURBANCE TRACKS INTO THE GREAT LAKES. THE BEST CHANCE FOR STORMS WILL EXIST ALONG AND SOUTH OF THE M 59 CORRIDOR. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AS LOW PRESSURE TRACKS THROUGH THE GREAT LAKES. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...HEAVY RAINFALL WILL AGAIN BE POSSIBLE WITH SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-121030- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 500 AM EST SAT MAR 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT THERE IS THE POSSIBILITY OF ISOLATED THUNDERSTORMS BY THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE BRUSHES THE AREA. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONGER DISTURBANCE TRACKS INTO THE GREAT LAKES. THE BEST CHANCE FOR STORMS WILL EXIST FOR LAKE ST CLAIR AND WESTERN LAKE ERIE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AS LOW PRESSURE TRACKS THROUGH THE GREAT LAKES. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER ALL THE NEARSHORE WATERS ON MONDAY AND TUESDAY...WITH GALE FORCE WINDS EXPECTED ON THE OPEN WATERS OF LAKE HURON BY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490894.